MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: palpitated mesh, indwelling mesh, mesh removal and additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.D1: corrected brand name.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6)08: [missing records: records for ¿open ventral hernia repair with goretex¿ were not provided.] records between (b)(6)08 and (b)(6)13 were not provided.(b)(6)13: (b)(6).Office visit.Presented with hernia.Ventral, chronic.Symptom started 6 months ago.Presented with pain.Located epigastric pain previous repair.Swelling.Past medical history: gastric bypass banding x 2, hysterectomy, umbilical hernia.Social history: never drinks alcohol, never smoker.Abdomen: hernia present, reducible.Weight 246 lbs clothed, bmi 42.23.Impression: incisional hernia without mention obstruction/gangrene.Plan: laparoscopic repair of incisional hernia.(b)(6)13: (b)(6).Office visit.Presented with hernia, ventral, chronic.Pain, swelling.Diagnosis: incisional hernia.Plan: move surgery up.(b)(6)13: (b)(6).Operative report.Preoperative diagnosis: incarcerated recurrent incisional hernia.Postoperative diagnosis: incarcerated recurrent incisional hernia.Procedure: laparoscopic repair of incarcerated recurrent incisional hernia.Assistant: holly delapena, pa-c.Details of operation: ¿after satisfactory prep and drape of the patient's abdomen, a visiport was introduced at the umbilicus.A laparoscope was inserted under direct visualization, 5-mm surgiports were introduced in the left upper quadrant and left lower quadrant.Extensive enterolysis was carried out and incarcerated bowel was reduced in the abdominal cavity.A large 30 cm x 24 cm gore-tex patch was inserted and affixed to the anterior abdominal wall with secure straps and an endotak.Visiport introduction site was closed with 2-0 pds suture.All air and all instruments were removed.Incision was closed with 4-0 prolene.Patient tolerated the procedure well.¿ signed.(b)(6)13: (b)(6).Perioperative nursing record.Implant sticker.Asa 2.Implants: gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph08.Lot batch code: 10180606.W.L.Gore & associates.Sz: 26 cm x 34 cm [handwritten].Exp: 09/2014 [handwritten].The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph08/10180606) was implanted during the procedure.(b)(6)13: (b)(6).Consultation.Some postoperative ileus and leukocytosis.Doing well other than ileus in immediate postoperative period.(b)(6)13: (b)(6).Office visit.Post-operative hernia repair.Incision red.Presented with cellulitis, abdomen at umbilicus, acute.Abdominal exam: periumbilical, tender to palpation erythema with slight dehiscence.Diagnoses: cellulitis and abscess of trunk.Plan: return to office as needed.Antibiotic ointment.(b)(6)13: alpha surgical specialist.(b)(6).Office visit.Redness, pain and firmness across abdominal wall 2 days ago.Lap repair of large abdominal wall hernia 2 weeks ago.Presented with cellulitis, drainage at incision.Diagnosis: cellulitis and abscess of trunk.Patient instruction: admit, iv antibiotics.(b)(6)13: (b)(6).Doctor¿s orders.Admit: diagnosis: cellulitis, possible wound infection.Bactroban to navel, invanz iv.(b)(6)13: (b)(6).Progress notes.Constipation, left mid abdominal pain.Abdominal incision erythema, warm, mild tender left lower quadrant.Abdominal wall cellulitis, constipation.[illegible handwriting].(b)(6)13: nurse notes.Notified dr.(b)(6) of patient¿s complaints of tearing feeling in lower abdomen.(b)(6)13: (b)(6).Discharge summary.Final diagnosis: abdominal wall cellulitis and wound dehiscence.Brief summary: few weeks ago underwent laparoscopic abdominal hernia repair with a gore-tex mesh patch.She developed some abdominal wall cellulitis with mild dehiscence of the umbilical incision and came to our office.Put in the hospital for iv antibiotics.Cellulitis diminished after several days of invanz.Wound significantly improved.Actually closed at the time of discharge.Still has some very mild cellulitis, but much better at this point.Will be discharged home with invanz for seven more days.See back in office in a week.Bactroban ointment to the umbilicus.(b)(6)13: (b)(6).Office visit.Post-operative hernia, presented with erythema, abdomen, improving.Cellulitis, superficial.Diagnosis: cellulitis, abscess of trunk.Plan: 7 more days of bactrim.(b)(6)13: (b)(6).Office visit.Cellulitis.Located abdomen, acute.Initial therapy includes oral antibiotics.Diagnosis: cellulitis, abscess of trunk.Prescription: bactrim, diflucan.(b)(6)13: (b)(6).Office visit.Follow up umbilical incision with drain tube.Incision red.Diagnosis: infected postoperative seroma.(b)(6)13: (b)(6).Office visit.Presented with cellulitis located abdomen.Chronic, improving, intermittent.Abdominal pain, located diffusely, improving.Plan: mild residual cellulitis mid abdominal wall, likely inflammatory umbilical area is now completely closed.Bactrim.(b)(6)14: (b)(6).Office visit.Pre-operative/surgery consult, egd.Dysphagia, mid sternal area.Chronic and difficulty with solids.Started 8 months ago.Gastroesophageal reflux.Weight 235 lbs, bmi 40.337.(b)(6)14: (b)(6).Office visit.Dysphagia, mid sternal area.Impression: reflux esophagitis.(b)(6)14: (b)(6).Operative report.Preoperative diagnosis: reflux and dysphagia and screening colonoscopy.Postoperative diagnosis: a 2 cm hiatal hernia with distal esophagitis, inflammation of the fundus and diverticulosis and colon polyp.Procedure: esophagogastroduodenoscopy with biopsy of the fundus, biopsy of the distal esophagus, and screening colonoscopy with removal of polyp using a hot biopsy forceps.Details of operation: ¿after satisfactory iv sedation was obtained, a gastroscope was inserted through patient¿s esophagus and advanced to the second portion of the duodenum.Descending duodenum was unremarkable.Duodenal bulb was normal.The antrum was free of inflammation.The scope was retracted and retroflexed.There was an area of the fundus that looked a little bit like a nissen fundoplication had previously been done.The gastric mucosa was hypertrophic and i did a biopsy to rule out any dysplasia.The esophagus was found to have a 2 cm hiatal hernia with distal esophagitis.Biopsy was obtained for pathology.Upper esophagus was normal.Next, a colonoscope was inserted into patient¿s rectum and advanced to the ileocecal valve.The ileocecal valve was identified and the scope was retracted.All areas of mucosa were assessed.Diverticula were found densely to the sigmoid colon.At 30 cm, a photograph was obtained of a 3 mm polyp and it was removed with the hot biopsy forceps.Scope was retroflexed in the rectum and then removed.Digital rectal exam was normal.Patient tolerated procedure well.¿ (b)(6)15: (b)(6).Office visit.Mid sternal dysphagia for about 1 year, getting worse with more frequency.Plan: egd with possible dilatation.(b)(6)15: (b)(6).Operative report.Preoperative diagnosis: dysphagia.Postoperative diagnosis: 3.5 cm hiatal hernia with esophagitis.Procedure: esophagogastroduodenoscopy with biopsy of the distal esophagus.Operative procedure: after satisfactory iv general anesthesia was obtained, a gastroscope was inserted into the patient¿s esophagus and advanced to the second portion of the duodenum.The descending duodenum was unremarkable.The duodenal bulb was normal.The antrum was free of inflammation.The scope was retracted and retroflexed.The body and fundus were unremarkable.The esophagus had a 3.5 cm hiatal hernia with distal esophagitis.A biopsy was obtained for pathology.The upper esophagus and vocal cords were unremarkable.The scope was removed.The patient tolerated the procedure well.¿ records between (b)(6)15 and (b)(6)18 were not provided.(b)(6)18: (b)(6).Office visit.Presented with nausea, dysphagia.Located in lower sternal area.Plan: egd and possible dilatation.(b)(6)18: (b)(6).Operative report.Preoperative diagnoses: dysphagia, colon cancer screening.Postoperative diagnoses: 4 cm hiatal hernia but without active esophagitis, diverticulosis, hemorrhoids.Procedure: esophagogastroduodenoscopy with biopsy of the mid esophagus to rule out eosinophilic esophagitis, full screening colonoscopy.Operative procedure: ¿after satisfactory iv general anesthesia was obtained, a gastroscope was inserted into the patient¿s esophagus and advanced to the duodenum.The duodenum was unremarkable.The antrum was free of inflammation.The scope was retracted and retroflexed.The body and fundus were unremarkable except for a large sliding hiatal hernia.The patient had food in the upper stomach which partially obscured visualization of the fundus.The scope was pulled up into the esophagus and there was a 4 cm hiatal hernia.There was no schatzki¿s ring and no esophagitis.At the mid esophagus, a biopsy was obtained to rule out eosinophilic esophagitis.The esophagus was normal.The gastroscope was then removed.Next, the colonoscope was inserted into the patient¿s rectum and advance to the ileocecal valve.The ileocecal valve was identified and the scope was retracted.[incomplete record.] (b)(6)18: (b)(6).Radiology-upper gi with kub.Indication: dysphagia.Impression: area of narrowing in proximal stomach at site of previous gastric banding, but band has been removed.Proximal to this there is a hiatal hernia.The 13 mm barium tablet did pass through the distal esophagus and the area of narrowing in proximal stomach.Moderate degree of gastroesophageal reflux.Direct visualization suggested.(b)(6)18: (b)(6).Office visit.Follow up scope.Presented with abdominal pain.Has 4 cm hiatal hernia (increased from 2 cm in 2014).Dysphagia and abnormal swallow evaluation.Previous gastric banding appears to have narrowing, possibly from scarring.Epigastric pain, pressure, heartburn, nausea and fullness in abdomen and chest.Diagnosis: diaphragmatic hernia without obstruction or gangrene, epigastric pain, gastro-esophageal reflux disease with esophagitis, nausea, dysphagia.Referral to dr.(b)(6).(b)(6)18: (b)(6).Letter to (b)(6).Presents with a hiatal hernia.Complicated surgical history.Vertical banded gastroplasty in 1990 with reoperation several years after.Had several abdominal wall hernia surgeries with mesh and without mesh, has a midline recurrence.Still obese with bmi of 32.7.Has reflux and sliding hernia.Not sure she would be a surgical candidate.Will refer to dr.(b)(6) for evaluation.(b)(6)18: (b)(6).Letter.New patient.Presents with complaint of belching and dysphagia in which her food feel like it is getting stuck at the distal esophagus causing nausea with every meal, intermittent vomiting.Has reflux and heartburn, moderately controlled with proton pump inhibitor.Has lost 60 lbs over past three months.History of open gastric band surgery in 1990 that lead to the development of incisional hernia that was initially fixed with open ventral hernia repair with eventual recurrence of hernia followed by laparoscopic ventral hernia repair.Had partial hysterectomy.Abdomen: tender to palpation right lower quadrant.Assessment: recurrent ventral incisional hernia, dysphagia.Plan to get egd with bravo placement, manometry, and gastric emptying study.(b)(6)18: (b)(6).Radiology-ct abdomen/pelvis.Reason for procedure: incisional hernia without obstruction or gangrene.Findings: extensive postoperative changes from prior ventral abdominal wall hernia repair with at least 2 separate pieces of mesh material present.Additional fat-containing hernias are present within the ventral abdominal pelvic wall, one at the level of the umbilicus containing fat only.Additional at the midline inferior to umbilicus, containing fat only.Impression: appearance most compatible with recurrent hiatal hernia with radiodense surgical ring in place.Ventral abdominal wall hernia repair without evidence of recurrence.2 additional midline ventral abdominal/pelvic wall hernias present containing fat only.(b)(6)18: (b)(6).Procedure report.Upper gi endoscopy.Indications: heartburn.Impression: post-surgical deformity in cardia, 5 cm hiatal hernia, gastric polyp.(b)(6)18: (b)(6).Office visit.Hiatal hernia (symptomatic) history of lap band, multiple ventral hernia repairs with goretex mesh x 2.Lap band placed 1998, removed 2000 and replaced.Open ventral hernia with goretex 2008, lap ventral hernia repair with goretex 2013.Presented in may with complaints of belching, reflux all day every day with nausea and vomiting twice a week.Upper gastrointestinal series (b)(6)18): moderate reflux, narrowing at lap banding site, hiatal hernia, contrast makes it through to duodenum.Bravo: demeester score 35.8.Gastric emptying study: delayed emptying, contrast stuck in hiatal hernia.Manometry: 100% intact swallows, low les pressures 10.8.Weight 169 lb 12 oz; bmi 29.14.Assessment: hiatal hernia.Plan: hiatal hernia with lifestyle limiting symptoms daily regurgitation, nausea, vomiting, severe pain and discomfit substernally.High demeester score.Due to mesh and lap band, we plan to do procedure open.Will remove old mesh, remove lap band, repair hiatal hernia, possibly repair ventral hernia (primary closure vs.Mesh repair) if it is accessible and not unduly stressful on patient¿s physiology.(b)(6)18: (b)(6).Operative report.Preoperative diagnosis: gastric band with dysphagia.Hiatal hernia with associated reflux.Recurrent incisional hernia with indwelling ptfe mesh.Postoperative diagnosis: gastric band with dysphagia.Hiatal hernia with associated reflux.Recurrent incisional hernia with indwelling ptfe mesh.Procedure: exploratory laparotomy with removal of gastric band.Paraesophageal hernia repair with phasix st mesh and toupet fundoplication.Recurrent ventral incisional hernia repair.Bilateral transversus abdominis releases with rectus abdominis events with flaps.Implantation of a 35 by 35 cm phasix mesh in the preperitoneal space.Assistant: (b)(6).Anesthesia: general.Estimated blood loss: 400 cc.Complications: none.Indications for procedure: the patient presents with a symptomatic hiatal hernia and indwelling gastric band placed many years ago through an open technique as well as a recurrent incisional hernia.She presents today for elective surgical repair.Operative findings: the gastric band was removed.There was scarring at the stomach at this location.The hiatal hernia was reduced.The hernia sac was excised.Primary cruroplasty was performed with interrupted silks sutures, reinforced with a phasix st mesh.A toupet fundoplication was fashioned.A ventral incisional hernia repair was performed with a 35 by 35 cm mesh.The indwelling ptfe mesh was excised in its entirety.The new mesh was placed in the preperitoneal space.Primary fascial opposition was obtained.Two drains were placed in the deep tissues and one drain in the subcutaneous tissue.Operative description of procedure: ¿the patient was taken to the operating room and positioned on the operating table in the supine position.General endotracheal anesthesia was induced.Next, she was prepped and draped using sterile technique.A vertical midline incision was made.The hernia sac was encountered.Dissection was carried through the subcutaneous tissue to completely dissect the hernia sac from the subcutaneous tissue.I then incised the anterior rectus sheath first on the right side and then widely dissected the retrorectus space along its entirety.I then similarly incised the anterior rectus sheath on the left and widely dissected the posterior rectus sheath from the rectus muscle along the entirety.The abdominal mesh was well palpated at this point in time due to the nature of the mesh being ptfe, i elected to remove this.At this point i incised the peritoneum adjacent to the prior mesh.I then entered the peritoneal cavity.There was omental adhesions to the undersurface of the mesh.These were dissected using a sharp and blunt dissection.There were two pieces of ptfe mesh that were indwelling with associated tacks and sutures.I excised this in its entirety using electrocautery.At this point attention was turned to the gastric ring.There was significant adhesions between the liver and the omentum and stomach.Lysis of adhesions i freed up the undersurface of the left lobe of the liver.The stomach was identified.We dissected the undersurface of the liver up to the gastric ring.The gastric ring was densely adherent to the overlying liver.We dissected this free using a sharp dissection without perforation of the stomach.I then divided the gastrosplenic ligament with the ligasure.I then entered the lesser sac.This allowed me to dissect up to the level of the diaphragm.The hernia was reduced.The short gastric vessels were divided with the ligasure.Some superficial bleeding from the superior medial pole of the spleen less than a centimeter in size was controlled with both surgicel snow and surgiflo.This was completely hemostatic with several minutes of pressure.We then identified the hernia sac.I then incised the peritoneum along the medial aspect of the right and left crura of the diaphragm.The hernia sac was dissected from the mediastinum.The stomach was reduced in its entirety as the hernia sac was dissected from that mediastinal structures.The esophagus was identified.The vagus nerves were carefully identified and protected during dissection.Retroesophageal dissection was performed.Hernia sac attachments posteriorly were divided.The hernia sac was excised.Next attention was turned to the ring.We identified the ring approximately 5 cm from the gastroesophageal junction.I incised the capsule over the gastric band and ring.This appeared to be a gore-tex type of band.I then dissected this from the gastric wall.I incised the band and cut it in half.At the site of this suturing of the band it was somewhat adhesed.I was able to dissect this sharply and then remove the band from its entirety.I then freed up adhesions at the location of the band.This was accomplished to minimize the scar tissue with this location.I then widely mobilized the fundus.The stomach did have an odd contour at the location of the band.We had attempted to obtain old operative notes but these were not available.We attempted to fully free these adhesions.Next we placed a penrose drain around the esophagus.I performed intraoperative endoscopy to ensure no perforations or leaks and there were none.We were then able to delineate anatomy clearly.We clearly had a 5 cm intraabdominal esophageal length.I then closed the crura using interrupted silk sutures.I then fashioned a phasix st mesh and secured this to the diaphragm over the crura closure.I then passed the fundus through the retroesophageal window and performed a shoeshine maneuver.I then fashioned a standard toupet fundoplication, apex stitches incorporated esophageal musculature diaphragm and fundus.Two additional stitches between esophageal musculature and fundus were placed on either side creating a 2.5 cm partial fundoplication.We carefully irrigated and inspected the viscera and ensured hemostasis.At this point it was clear that there was no bleeding.I then proceeded with a hernia repair.At this point it was clear that the posterior rectus sheath was not adequate for closure.I attempted to close this using a running vicryl suture and we were able to partially close this.I then attempted to close the midline fascia and three was new tension.At this point i proceeded with a right sided transversus abdominis release.The posterior rectus sheath was incised a centimeter medial to its lateral border by dividing the internal oblique and the transversus abdominis muscle fibers.I then performed this incision from the costal margin down to the arcuate line and then widely separated the transversus muscle from the peritoneum out to the posterior axillary line.In a similar fashion i incised the posterior rectus sheath along the left posterior rectus sheath.This was a centimeter medial to its lateral border.I incised both the transversus abdominis muscle and the internal oblique fibers.I then widely separated the transversus abdominis muscle from the peritoneum below out to the posterior axillary line.I then continue the dissection up to the xyphoid process and separated the peritoneum from the diaphragm.At this point i then proceeded with closure of the posterior sheath and peritoneum.I was able to close this using a combination of interrupted and running vicryl sutures.I then irrigated and ensured hemostasis.We then changed gloves.I then inserted a 35 by 35 cm phasix mesh.This was placed to completely reconstruct the abdominal wall.Of note, the hernia defect was approximately 25 by 15 cm.The mesh was placed into the preperitoneal space and was circumferentially sutured using a #1 maxon sutures using the reverdin needle.A two 19-french blake drains were placed and secured with prolene suture and then closed the fascia over the mesh while carefully monitoring airway pressures.I used a running permanent barbed prolene suture size #1.The fascia closed nicely and there was no significant airway pressure changes with tidal volumes of 500 cc, airway pressure increased from 17 to 20 cm of water.Once this fascia was then closed, i then had redundant skin and subcutaneous tissue which was excised.I then closed in layers.I placed a 19-french blake drain in the subcutaneous tissue.I closed scarpa fascia using 2-0 vicryl, i closed with deep dermal interrupted vicryl sutures and i closed the skin using a running monocryl stratafix suture.I then dressed with dermabond.Instrument, needle, and sponge counts were all reported as correct.Patient tolerated the procedure well and transferred to the recovery room in stable condition.I present for and participated in the entire operation.¿ (b)(6)18: uk healthcare.Lab.Tissue culture.Specimen description: abdomen wall mesh.Culture: no growth day 4, final.(b)(6)18: uk healthcare.Lab.Gram stain-tissue.Specimen description: abdomen wall mesh.Gram stain.No polymorphonuclear white blood cells.No organisms see, final.(b)(6)18: uk healthcare.Lab.Routine culture.Specimen description: abdomen wall seroma.Culture: no growth day 4, final.(b)(6)18: uk healthcare.Lab.Gram stain.Specimen description: abdomen wall seroma.Gram stain: few polymorphonuclear white blood cells.No organisms seen, final.(b)(6)18: (b)(6).Pathology report.S18-19442.Diagnosis: a) mesh, abdominal, removal: intact; for gross diagnosis only.B) foreign body (gastric band), removal: intact; for gross diagnosis only.C) soft tissue, hiatal, excision: fibrovascular adipose tissue consistent with hernia sac (clinical history of hiatal hernia).Clinical history: working diagnosis: recurrent ventral hernia and hiatal hernia.Operative findings: not provided.Operative procedure: open removal of gastric band, hiatal hernia repair.Removal of previously placed mesh.Repair of recurrent ventral hernia with possible mesh placement.Description of specimen: a) removed abdominal mesh.B) removed gastric band.C) hernia sac.Gross description: a) the specimen is received fresh labeled removed abdominal mesh, and consists of a brown-tan to red-tan irregularly-shaped rubbery appearing material which measures 22 x 222 x 0.5 cm.This object has blue string like material attached around the edges.Also there is a red-tan embedded fatty tissue.The specimen is submitted for gross diagnosis only.B) the specimen is received fresh labeled removed gastric banding, and consists of a white-tan rectangular-shaped fragment of a rubbery material that measures 8 x 1 x 0.1 cm.Attached at one end is an area and joined together is a blue suture appearing material.The specimen is submitted for gross diagnosis only.C) a single specimen is received in formalin labeled hernia sac, and consists of three pieces of irregular-shaped yellow-red to brown fatty fragments measuring in aggregate 10 x 5.5 x 1.5 cm.Specimen is serially sectioned to reveal a fatty cut surface with some attached membranous tissue.Specimen is representatively submitted in c1.A resident may have participated in this service.A pathologist has performed and is responsible for the reported pathologic evaluation.(b)(6)18: (b)(6).Discharge summary.Admit date: (b)(6)18.Admitting diagnosis: diaphragmatic hernia without obstruction or gangrene.Discharge diagnosis: ventral hernia, hiatal hernia.Reason for hospitalization: symptomatic hiatal hernia and history of a lap band as well as multiple ventral hernia repairs with goretex mesh x 2.Lap band placed 1998 and removed 2000 and replaced.Open ventral hernia with goretex 2008 and lap ventral hernia repair with goretex 2013.Has been experiencing belching and reflux as well as nausea and vomiting twice per week.Hospital course: open removal of gastric band, toupet fundoplication, ventral hernia repair with phasix mesh.Became hypotensive in or briefly, responsive to fluid.Tolerated clear liquid diet.Jackson-pratt drains with decreasing output ¿ were removed prior to discharge.On discharge in stable condition.Physical examination: gastrointestinal: supraumbilical midline incision, abdominal binder in place.Do not lift more than 5-10 lbs for 6 weeks.Wear abdominal binder while out of bed.(b)(6)18: uk general surgery.(b)(6).Office visit.3 weeks status post gastric band removal, paraesophageal and ventral hernia repair.Doing well.No longer having dysphagia, reflux or regurgitation, stomach is no longer burning.Weight 157 lb 13.60 oz; bmi 27.1.(b)(6)18: uk general surgery.(b)(6).Office visit.Right abdominal wall pain for past four days.Was working around home doing laundry and cleaning when she developed pain.She assumed may have pulled a muscle but pain persisted, wanted to make sure nothing wrong with hernia repair.Focal tenderness in right mid abdomen and reports pain is worse with movement.Summary: likely pulled muscle doing house work.Will prescribe robaxin, avoid strenuous work/activity for next week.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (3191 appropriate term not available for "palpatated mesh," "indwelling mesh") was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2013 through (b)(6) 2018 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Missing records: 2008: records for ¿open ventral hernia repair with goretex¿ were not provided.Records from (b)(6) 2015 through (b)(6) 2018 were not provided.Patient information: medical history: asthma; ventral hernia; diaphragmatic hernia; recurrent hiatal hernia; gastroesophageal reflux disease [gerd]; obesity; (b)(6) 2013: 246 lbs., bmi 42.23; (b)(6) 2014: 235 lbs., bmi 40.3; (b)(6) 2018: ¿has lost 60 lbs over past three months.¿; (b)(6) 2018: 170 lbs., bmi 29.14; diabetes mellitus ¿ type ii.Surgical procedures: unknown date: hysterectomy; 1990: vertical banded gastroplasty; 1998: lap band surgery; 2000: lap band removed and replaced; 2008: open ventral hernia repair with ¿goretex¿.(b)(6) 2013: laparoscopic repair of incarcerated recurrent incisional hernia.Implant: gore® dualmesh® plus biomaterial with holes.(b)(6) 2014: esophagogastroduodenoscopy with biopsy of the fundus, biopsy of the distal esophagus, and screening colonoscopy with removal of polyp using a hot biopsy forceps.(b)(6) 2015: esophagogastroduodenoscopy with biopsy of the distal esophagus.(b)(6) 2018: esophagogastroduodenoscopy with biopsy of the mid esophagus to rule out eosinophilic esophagitis, full screening colonoscopy.(b)(6) 2018: exploratory laparotomy with removal of gastric band.Paraesophageal hernia repair with phasix st mesh and toupet fundoplication.Recurrent ventral incisional hernia repair.Bilateral transversus abdominis releases with rectus abdominis events with flaps.Implantation of a 35 by 35 cm phasix mesh in the preperitoneal space.Implant: phasix x2.Implant preoperative complaints: (b)(6) 2013: ¿presented with hernia.Ventral, chronic.Symptom started 6 months ago.Presented with pain.Located epigastric pain previous repair.Swelling.¿ (b)(6) 2013: ¿presented with hernia, ventral, chronic.Pain, swelling.¿ implant procedure: laparoscopic repair of incarcerated recurrent incisional hernia.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph08/10180606, 26 cm x 34 cm x 1 mm thick, oval.].Implant date: (b)(6) 2013: wound classification: unknown.Description of hernia being treated: ¿after satisfactory prep and drape of the patient's abdomen, a visiport was introduced at the umbilicus.A laparoscope was inserted under direct visualization, 5-mm surgiports were introduced in the left upper quadrant and left lower quadrant.Extensive enterolysis was carried out and incarcerated bowel was reduced in the abdominal cavity.¿ implant size and fixation: ¿a large 30 cm x 24 cm gore-tex patch was inserted and affixed to the anterior abdominal wall with secure straps and an endotak.Visiport introduction site was closed with 2-0 pds suture.All air and all instruments were removed.Incision was closed with 4-0 prolene.¿ (b)(6) 2013: ¿some postoperative ileus and leukocytosis.Doing well other than ileus in immediate postoperative period.¿ relevant medical information: (b)(6) 2013: ¿post-operative hernia repair.Incision red.Presented with cellulitis, abdomen at umbilicus , acute.Abdominal exam: periumbilical, tender to palpation erythema with slight dehiscence.Diagnoses: cellulitis and abscess of trunk.Plan: return to office as needed.Antibiotic ointment.¿ (b)(6) 2013 - (b)(6) 2013: inpatient hospitalization.(b)(6) 2013: ¿redness, pain and firmness across abdominal wall 2 days ago.Lap repair of large abdominal wall hernia 2 weeks ago.Presented with cellulitis, drainage at incision.¿ (b)(6) 2013: discharge summary.¿few weeks ago underwent laparoscopic abdominal hernia repair with a gore-tex mesh patch.She developed some abdominal wall cellulitis with mild dehiscence of the umbilical incision and came to our office.Put in the hospital for iv antibiotics.Cellulitis diminished after several days of invanz.Wound significantly improved.Actually closed at the time of discharge.Still has some very mild cellulitis, but much better at this point.¿ ¿return in one week.¿ (b)(6) 2013: ¿post-operative hernia, presented with erythema, abdomen, improving.Cellulitis, superficial.Plan: 7 more days of bactrim.¿ (b)(6) 2013: ¿follow up umbilical incision with drain tube.Incision red.Diagnosis: infected postoperative seroma.¿ (b)(6) 2013: ¿presented with cellulitis located abdomen.Chronic, improving, intermittent.Abdominal pain, located diffusely, improving.Plan: mild residual cellulitis mid abdominal wall, likely inflammatory umbilical area is now completely closed.¿ (b)(6) 2014: esophagogastroduodenoscopy with biopsy of the fundus, biopsy of the distal esophagus, and screening colonoscopy with removal of polyp using a hot biopsy forceps.¿postoperative diagnosis: a 2 cm hiatal hernia with distal esophagitis, inflammation of the fundus and diverticulosis and colon polyp.¿ (b)(6) 2015: esophagogastroduodenoscopy with biopsy of the distal esophagus.¿the esophagus had a 3.5 cm hiatal hernia with distal esophagitis.¿ (b)(6) 2018: ¿presents with nausea, dysphagia.Located in lower sternal area.¿ (b)(6) 2018: esophagogastroduodenoscopy with biopsy of the mid esophagus to rule out eosinophilic esophagitis, full screening colonoscopy.¿the body and fundus were unremarkable except for a large sliding hiatal hernia.The patient had food in the upper stomach which partially obscured visualization of the fundus.The scope was pulled up into the esophagus and there was a 4 cm hiatal hernia.¿ (b)(6) 2018: upper gi [gastrointestinal] with kub [kidneys/ureter/bladder].¿impression: area of narrowing in proximal stomach at site of previous gastric banding, but band has been removed.Proximal to this there is a hiatal hernia.The 13 mm barium tablet did pass through the distal esophagus and the area of narrowing in proximal stomach.Moderate degree of gastroesophageal reflux.¿ (b)(6) 2018: ¿presented with abdominal pain.Has 4 cm hiatal hernia (increased from 2 cm in 2014).Dysphagia and abnormal swallow evaluation.Previous gastric banding appears to have narrowing, possibly from scarring.Epigastric pain, pressure, heartburn, nausea and fullness in abdomen and chest.¿ (b)(6) 2018: ¿presents with a hiatal hernia.Complicated surgical history.Vertical banded gastroplasty in 1990 with reoperation several years after.Had several abdominal wall hernia surgeries with mesh and without mesh, has a midline recurrence.Still obese with bmi of 32.7.Has reflux and sliding hernia.Not sure she would be a surgical candidate.¿ (b)(6) 2018: ¿presents with complaint of belching and dysphagia in which her food feels like it is getting stuck at the distal esophagus causing nausea with every meal, intermittent vomiting.Has reflux and heartburn, moderately controlled with proton pump inhibitor.Has lost 60 lbs over past three months.History of open gastric band surgery in 1990 that lead [sic] to the development of incisional hernia that was initially fixed with open ventral hernia repair with eventual recurrence of hernia followed by laparoscopic ventral hernia repair.Had partial hysterectomy.Abdomen: tender to palpation right lower quadrant.Assessment: recurrent ventral incisional hernia, dysphagia.¿ (b)(6) 2018: ct abdomen/pelvis: ¿findings: extensive postoperative changes from prior ventral abdominal wall hernia repair with at least 2 separate pieces of mesh material present.Additional fat-containing hernias are present within the ventral abdominal pelvic wall, one at the level of the umbilicus containing fat only.Additional [sic] at the midline inferior to umbilicus, containing fat only.Impression: appearance most compatible with recurrent hiatal hernia with radiodense surgical ring in place.Ventral abdominal wall hernia repair without evidence of recurrence.2 additional midline ventral abdominal/pelvic wall hernias present containing fat only.¿ explant preoperative complaints: (b)(6) 2018: ¿hiatal hernia (symptomatic) history of lap band, multiple ventral hernia repairs with ¿goretex¿ mesh x 2.Lap band placed 1998, removed 2000 and replaced.Open ventral hernia with ¿goretex¿ 2008 , lap ventral hernia repair with ¿goretex¿ 2013.¿ ¿hiatal hernia with lifestyle limiting symptoms daily regurgitation, nausea, vomiting, severe pain and discomfit substernally.High demeester score.Due to mesh and lap band, we plan to do procedure open.Will remove old mesh, remove lap band, repair hiatal hernia, possibly repair ventral hernia (primary closure vs.Mesh repair) if it is accessible and not unduly stressful on patient¿s physiology.¿ (b)(6) 2018: ¿the patient presents with a symptomatic hiatal hernia and indwelling gastric band placed many years ago through an open technique as well as a recurrent incisional hernia.She presents today for elective surgical repair.¿ explant procedure: exploratory laparotomy with removal of gastric band.Paraesophageal hernia repair with phasix st mesh and toupet fundoplication.Recurrent ventral incisional hernia repair.Bilateral transversus abdominis releases with rectus abdominis events with flaps.Implantation of a 35 by 35 cm phasix mesh in the preperitoneal space.[implants: phasix x 2].Explant date: (b)(6) 2018 [hospitalization dates (b)(6) 2018].Findings: ¿the gastric band was removed.There was scarring at the stomach at this location.The hiatal hernia was reduced.The hernia sac was excised.Primary cruroplasty was performed with interrupted silks sutures, reinforced with a phasix st mesh.A toupet fundoplication was fashioned.A ventral incisional hernia repair was performed with a 35 by 35 cm mesh.The indwelling ptfe mesh was excised in its entirety.The new mesh was placed in the preperitoneal space.Primary fascial opposition was obtained.Two drains were placed in the deep tissues and one drain in the subcutaneous tissue.¿ ¿a vertical midline incision was made.The hernia sac was encountered.Dissection was carried through the subcutaneous tissue to completely dissect the hernia sac from the subcutaneous tissue.I then incised the anterior rectus sheath first on the right side and then widely dissected the retrorectus space along its entirety.I then similarly incised the anterior rectus sheath on the left and widely dissected the posterior rectus sheath from the rectus muscle along the entirety.The abdominal mesh was well palpated at this point in time due to the nature of the mesh being ptfe, i elected to remove this.At this point i incised the peritoneum adjacent to the prior mesh.I then entered the peritoneal cavity.There was [sic] omental adhesions to the undersurface of the mesh.These were dissected using a sharp and blunt dissection.There were two pieces of ptfe mesh that were indwelling with associated tacks and sutures.I excised this in its entirety using electrocautery.At this point attention was turned to the gastric ring.There was significant adhesions between the liver and the omentum and stomach.Lysis of adhesions i freed up the undersurface of the left lobe of the liver.The stomach was identified.We dissected the undersurface of the liver up to the gastric ring.The gastric ring was densely adherent to the overlying liver.We dissected this free using a sharp dissection without perforation of the stomach.I then divided the gastrosplenic ligament with the ligasure.I then entered the lesser sac.This allowed me to dissect up to the level of the diaphragm.The hernia was reduced.The short gastric vessels were divided with the ligasure.Some superficial bleeding from the superior medial pole of the spleen less than a centimeter in size was controlled with both surgicel snow and surgiflo.This was completely hemostatic with several minutes of pressure.We then identified the hernia sac.I then incised the peritoneum along the medial aspect of the right and left crura of the diaphragm.The hernia sac was dissected from the mediastinum.The stomach was reduced in its entirety as the hernia sac was dissected from that mediastinal structures.The esophagus was identified.The vagus nerves were carefully identified and protected during dissection.Retroesophageal dissection was performed.Hernia sac attachments posteriorly were divided.The hernia sac was excised.Next attention was turned to the ring.We identified the ring approximately 5 cm from the gastroesophageal junction.I incised the capsule over the gastric band and ring.This appeared to be a gore-tex type of band.I then dissected this from the gastric wall.I incised the band and cut it in half.At the site of this suturing of the band it was somewhat adhesed.I was able to dissect this sharply and then remove the band from its entirety.I then freed up adhesions at the location of the band.This was accomplished to minimize the scar tissue with this location.I then widely mobilized the fundus.The stomach did have an odd contour at the location of the band.We had attempted to obtain old operative notes but these were not available.We attempted to fully free these adhesions.Next we placed a penrose drain around the esophagus.I performed intraoperative endoscopy to ensure no perforations or leaks and there were none.We were then able to delineate anatomy clearly.We clearly had a 5 cm intraabdominal esophageal length.I then closed the crura using interrupted silk sutures.I then fashioned a phasix st mesh and secured this to the diaphragm over the crura closure.I then passed the fundus through the retroesophageal window and performed a shoeshine maneuver.I then fashioned a standard toupet fundoplication, apex stitches incorporated esophageal musculature diaphragm and fundus.Two additional stitches between esophageal musculature and fundus were placed on either side creating a 2.5 cm partial fundoplication.We carefully irrigated and inspected the viscera and ensured hemostasis.At this point it was clear that there was no bleeding.I then proceeded with a hernia repair.At this point it was clear that the posterior rectus sheath was not adequate for closure.I attempted to close this using a running vicryl suture and we were able to partially close this.I then attempted to close the midline fascia and three was new tension.At this point i proceeded with a right sided transversus abdominis release.The posterior rectus sheath was incised a centimeter medial to its lateral border by dividing the internal oblique and the transversus abdominis muscle fibers.I then performed this incision from the costal margin down to the arcuate line and then widely separated the transversus muscle from the peritoneum out to the posterior axillary line.In a similar fashion i incised the posterior rectus sheath along the left posterior rectus sheath.This was a centimeter medial to its lateral border.I incised both the transversus abdominis muscle and the internal oblique fibers.I then widely separated the transversus abdominis muscle from the peritoneum below out to the posterior axillary line.I then continue the dissection up to the xyphoid process and separated the peritoneum from the diaphragm.At this point i then proceeded with closure of the posterior sheath and peritoneum.I was able to close this using a combination of interrupted and running vicryl sutures.I then irrigated and ensured hemostasis.We then changed gloves.I then inserted a 35 by 35 cm phasix mesh.This was placed to completely reconstruct the abdominal wall.Of note, the hernia defect was approximately 25 by 15 cm.The mesh was placed into the preperitoneal space and was circumferentially sutured using a #1 maxon sutures using the reverdin needle.A two 19-french blake drains were placed and secured with prolene suture and then closed the fascia over the mesh while carefully monitoring airway pressures.I used a running permanent barbed prolene suture size #1.The fascia closed nicely and there was no significant airway pressure changes with tidal volumes of 500 cc, airway pressure increased from 17 to 20 cm of water.Once this fascia was then closed, i then had redundant skin and subcutaneous tissue which was excised.I then closed in layers.I placed a 19-french blake drain in the subcutaneous tissue.I closed scarpa fascia using 2-0 vicryl, i closed with deep dermal interrupted vicryl sutures and i closed the skin using a running monocryl stratafix suture.¿ (b)(6) 2018: tissue culture: ¿abdomen wall mesh.Culture: no growth day 4, final.¿ (b)(6) 2018: gram stain: ¿abdomen wall mesh.Gram stain.No polymorphonuclear white blood cells.No organisms see, final.¿ (b)(6) 2018: culture: ¿abdomen wall seroma.Culture: no growth day 4, final.¿ (b)(6) 2018: pathology report.Diagnosis: mesh, abdominal, removal: intact; for gross diagnosis only.Foreign body (gastric band), removal: intact; for gross diagnosis only.Soft tissue, hiatal, excision: fibrovascular adipose tissue consistent with hernia sac (clinical history of hiatal hernia).Gross description: abdominal mesh: ¿the specimen is received fresh labeled removed abdominal mesh, and consists of a brown-tan to red-tan irregularly-shaped rubbery appearing material which measures 22 x 222 [sic] x 0.5 cm.This object has blue string like material attached around the edges.Also there is a red-tan embedded fatty tissue.The specimen is submitted for gross diagnosis only.¿ gastric band: ¿the specimen is received fresh labeled removed gastric banding, and consists of a white-tan rectangular-shaped fragment of a rubbery material that measures 8 x 1 x 0.1 cm.Attached at one end is an area and joined together is a blue suture appearing material.The specimen is submitted for gross diagnosis only.¿ hernia sac: ¿a single specimen is received in formalin labeled hernia sac, and consists of three pieces of irregular-shaped yellow-red to brown fatty fragments measuring in aggregate 10 x 5.5 x 1.5 cm.Specimen is serially sectioned to reveal a fatty cut surface with some attached membranous tissue.¿ (b)(6) 2018: discharge summary: ¿open removal of gastric band, toupet fundoplication, ventral hernia repair with phasix mesh.Became hypotensive in or briefly, responsive to fluid.Tolerated clear liquid diet.Jackson-pratt drains with decreasing output ¿were removed prior to discharge.On discharge in stable condition.Supraumbilical midline incision.Do not lift more than 5-10 lbs for 6 weeks.¿ relevant medical information: (b)(6) 2018: ¿3 weeks status post gastric band removal, paraesophageal and ventral hernia repair.Doing well.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 10180606.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8890534
Report Number3003910212-2019-00235
Device Sequence Number335918
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2014
Device Model Number1DLMCPH08
Device Catalogue Number1DLMCPH08
Device Lot Number10180606
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/17/2019
10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight112